Nebraska, 2007

Hail and Damaging Winds in Nebraska, July 18, 2007

July 18, 2007 · NWS CYS · 5 events in 2 counties and zones

Severe thunderstorm in Sioux and Box Butte counties produced hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorm in Sioux and Box Butte counties produced hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 18, 1:55 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 18, 1:55 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT WED JUL 18 2007

.SHORT TERM...THROUGH FRI. A HIGH AMPLITUDE RIDGE WILL DOMINATE THE
REGION TONIGHT THROUGH FRI...ALTHOUGH THE RIDGE AXIS WILL GRADUALLY
MOVE EASTWARD DURING THE PERIOD. A SHORTWAVE CURRENTLY MOVING
CLOCKWISE AROUND THE RIDGE AXIS IS CURRENTLY TRIGGERING STRONG
STORMS OVER THE SD BLACK HILLS...AND SOME OF THESE STRONGER STORMS
COULD WELL DEVELOP OVER NORTHEASTERN PORTIONS OF THE CYS FORECAST
AREA THIS AFTERNOON AND PERSIST INTO THIS EVENING. THIS IS IN
ACCORDANCE WITH THE SPC DAY1 OUTLOOK. FOR THIS REASON...WILL GO WITH
A CHANCE OF SEVERE STORMS UNTIL MID EVENING FOR NIOBRARA COUNTY WY
AS WELL AS NORTHERN PORTIONS OF THE WESTERN NEB PANHANDLE. THE
PRIMARY THREATS FROM THE STRONGER STORMS WILL BE HAIL AND STRONG
OUTFLOW WINDS. THE AFOREMENTIONED SHORTWAVE WILL ALSO PUSH A SURFACE
COLD FRONT THROUGH MUCH OF THE FORECAST AREA THROUGH THIS EVENING.
WILL CARRY A CHANCE OF WEAKER STORMS FROM MID EVENING THROUGH ABOUT
MIDNIGHT TONIGHT. THE AIRMASS BEHIND THE FRONT WILL BECOME NEARLY
SATURATED LATE TONIGHT THUS SOME LOW CLOUDS ARE POSSIBLE UNTIL ABOUT
MID MORNING THU. THU WILL NOT BE AS HOT AS TODAY...WITH A CHANCE OF
GARDEN VARIETY STORMS PRIMARILY OVER THE WY PORTION OF THE FORECAST
AREA. FRI WILL BE A FEW DEGREES WARMER AS HEIGHTS AND THICKNESS
VALUES BEGIN TO INCREASE. MID LEVEL MOISTURE DRIFTING NORTHWARD FROM
CENTRAL AND WESTERN CO WILL WARRANT A SMALL CHANCE OF AFTERNOON
STORMS FRI OVER THE HIGHEST MOUNTAINS AND ADJACENT CARBON COUNTY.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. EXPECT UPPER LEVEL RIDGE
TO REMAIN OVER THE HIGH PLAINS THROUGH THE EXTENDED PERIOD. SREF
ENSEMBLES SHOW 500MB HEIGHTS OF ONE TO TWO STANDARD DEVIATIONS ABOVE
NORMAL. THUS EXPECT HIGH TEMPERATURES TO BE NEARLY 8 TO 10F DEGREES
ABOVE SEASONAL NORMALS. HOWEVER TEMPERATURES THROUGH THE PERIOD
NEARLY 5 TO 7F DEGREES BELOW RECORD HIGH TEMPERATURES FOR MUCH OF
SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. EXPECT CHANCES OF
THUNDERSTORMS ON FRIDAY NIGHT AS MOISTURE FROM THE COLORADO GET
PULLED NORTHWARD MAINLY WEST OF INTERSTATE 25. SATURDAY THROUGH
MONDAY WILL HAVE LIMITED MOISTURE ACROSS THE AREA UNDER THE UPPER
LEVEL HIGH. WILL MOST LIKELY GET SOME AFTERNOON CONVECTION OVER THE
OVER THE MOUNTAINS. NO PARTICULAR DAY APPEARS TO BE SIGNIFICANT OVER
THE OTHER WITH JUST SLIGHT CHANCE OF THUNDERSTORMS OVER THE
MOUNTAINS WITH LITTLE UPPER LEVEL SUPPORT INDICATED BY THE MODELS.
COOLER TEMPERATURES EXPECTED ON WEDNESDAY AS GFS INDICATED WEAK COOL
FRONT AND UPPER LEVEL DISTURBANCE MOVE ACROSS MONTANA AND SHIFTING
SOUTHWARD. HOWEVER...LARGER DIFFERENCES IN THE ECMWF AND GFS IN
LOCATIONS OF UPPER LEVEL FEATURES. THUS WILL NOT MAKE TOO MANY
DIFFERENCES.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THU. SCATTERED
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING BUT CEILINGS
AND VISIBILITIES SHOULD ABOVE MVFR CRITERIA. LOW LEVEL MOISTURE WILL
INCREASE EAST OF THE LARAMIE RANGE TONIGHT WITH SOME STRATUS OR
STRATOCUMULUS CLOUDS EXPECTED...BUT AGAIN VFR CONDITIONS SHOULD
PREVAIL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...JR
LONG TERM....MG
Hazardous weather outlook, Jul 18, 9:57 AM MST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1057 AM MDT WED JUL 18 2007

NEZ001>003-021-WYZ060-191130-
SIOUX-DAWES-BOX BUTTE-MORRILL-NIOBRARA-
1057 AM MDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON
AND EVENING. SOME OF THE STORMS MAY BE SEVERE. THE MAIN THREAT
WITH THE STORMS WILL BE LARGE HAIL...GUSTY WINDS TO 60 MPH AND
BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ019-020-054-055-WYZ059-061>070-191130-
SCOTTS BLUFF-BANNER-KIMBALL-CHEYENNE-CONVERSE-SOUTHWEST CARBON-
NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1057 AM MDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON
AND EVENING. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE
WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS IN THE
MOUNTAINS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The Rapid City radar (KUDX), 162 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sioux

When
July 18, 3:08 PM MST
Where
Sioux County, 20 mi NNW of Harrison
Measured
0.75 in hail
Reported by
Public
Coordinates
42.947, -104.021

Thunderstorm Wind, Sioux

When
July 18, 3:14 PM MST
Where
Sioux County, 18 mi N of Harrison
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.940, -103.870

Hail, Box Butte

When
July 18, 3:30 PM MST to 3:35 PM MST
Where
Box Butte County, Hemingford
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.320, -103.070

Hail from 0.75 to 0.88 inch in diameter reported.

Hail, Box Butte

When
July 18, 4:14 PM MST
Where
Box Butte County, 6 mi N of Alliance
Measured
0.75 in hail
Reported by
Public
Coordinates
42.187, -102.880

Thunderstorm Wind, Box Butte

When
July 18, 4:15 PM MST
Where
Box Butte County, 2 mi N of Alliance to (Aia)alliance Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.129, -102.880

Strong wind gusts around Alliance, Nebraska resulted in some minor damage to mobile homes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34733, 34735, 34738, 34740, 34742.